Advertisement

Inventiones mathematicae

, Volume 174, Issue 1, pp 139–163 | Cite as

The Effros–Ruan conjecture for bilinear forms on C*-algebras

  • Uffe Haagerup
  • Magdalena Musat
Article

Abstract

In 1991 Effros and Ruan conjectured that a certain Grothendieck-type inequality for a bilinear form on C*-algebras holds if (and only if) the bilinear form is jointly completely bounded. In 2002 Pisier and Shlyakhtenko proved that this inequality holds in the more general setting of operator spaces, provided that the operator spaces in question are exact. Moreover, they proved that the conjecture of Effros and Ruan holds for pairs of C*-algebras, of which at least one is exact. In this paper we prove that the Effros–Ruan conjecture holds for general C*-algebras, with constant one. More precisely, we show that for every jointly completely bounded (for short, j.c.b.) bilinear form on a pair of C*-algebras A and B, there exist states f 1, f 2 on A and g 1, g 2 on B such that for all aA and bB,
$$|u(a, b)|\leq\|u\|_{\mathrm{jcb}}\big(f_1(aa^*)^{1/2}g_1(b^*b)^{1/2}+f_2(a^*a)^{1/2}g_2(bb^*)^{1/2}\big).$$
While the approach by Pisier and Shlyakhtenko relies on free probability techniques, our proof uses more classical operator algebra theory, namely, Tomita–Takesaki theory and special properties of the Powers factors of type IIIλ, 0<λ<1.

Keywords

Hilbert Space Operator Space Bilinear Form Isometric Embedding Tensor Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Blecher, D.: Generalizing Grothendieck’s program. In: Jarosz, K. (ed.) Function Spaces. Lect. Notes Pure Appl. Math., vol. 136, pp. 126–144. Marcel Dekker, New York (1992)Google Scholar
  2. 2.
    Christensen, E., Sinclair, A.: A survey of completely bounded operators. Bull. Lond. Math. Soc. 21, 417–448 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Connes, A.: Une classification des facteurs de type III. Ann. Sci. Éc. Norm. Supér., IV. Sér. 6, 133–252 (1973)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Connes, A.: Classification of injective factors. Cases II1, II, IIIλ, λ≠=1. Ann. Math. 104, 73–115 (1976)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Effros, E., Ruan, Z.-J.: A new approach to operator spaces. Can. Math. Bull. 34(3), 329–337 (1991)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Effros, E., Ruan, Z.-J.: Self-duality for the Haagerup tensor product and Hilbert space factorization. J. Funct. Anal. 100, 257–284 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Effros, E., Ruan, Z.-J.: Operator Spaces. Lond. Math. Soc. Monogr., New Ser., vol. 23. Oxford University Press, New York (2000)zbMATHGoogle Scholar
  8. 8.
    Grothendieck, A.: Resumé de la théorie métrique des produits tensorielles topologiques. Bol. Soc. Mat., Sao Paolo 8, 1–79 (1956)Google Scholar
  9. 9.
    Haagerup, U.: The Grothendieck inequality for bilinear forms on C*-algebras. Adv. Math. 56(2), 93–116 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Haagerup, U.: The injective factors of type IIIλ, 0<λ<1. Pac. J. Math. 137(2), 265–310 (1989)zbMATHMathSciNetGoogle Scholar
  11. 11.
    Kadison, R.V., Ringrose, J.R.: Fundamentals of the Theory of Operator Algebras II. Academic Press, Orlando, FL (1986)zbMATHGoogle Scholar
  12. 12.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces I, Sequence Spaces. Ergeb. Math. Grenzgeb., vol. 92. Springer, Berlin (1979)Google Scholar
  13. 13.
    Pisier, G.: Grothendieck’s theorem for non-commutative C*-algebras with an appendix on Grothendieck’s constant. J. Funct. Anal. 29, 397–415 (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Pisier, G.: The Operator Hilbert Space OH, Complex Interpolation and Tensor Norms. Mem. Am. Math. Soc., vol. 122(585). AMS, Providence, RI (1996)Google Scholar
  15. 15.
    Pisier, G.: An Introduction to the Theory of Operator Spaces. Lond. Math. Soc. Lect. Note Ser., vol. 294. Cambridge University Press, Cambridge (2003)Google Scholar
  16. 16.
    Pisier, G., Shlyakhtenko, D.: Grothendieck’s theorem for operator spaces. Invent. Math. 150, 185–217 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Takesaki, M.: The structure of von Neumann algebras with a homogeneous periodic state. Acta Math. 131, 79–121 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Takesaki, M.: Theory of Operator Algebras II, III. Springer, Berlin Heidelberg New York (2003)Google Scholar
  19. 19.
    Xu, Q.: Operator space Grothendieck inequalities for noncommutative L p-spaces. Duke Math. J. 131, 525–574 (2006)Google Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Department of Mathematics and Computer ScienceUniversity of Southern DenmarkOdense MDenmark
  2. 2.Department of Mathematical SciencesUniversity of MemphisMemphisUSA

Personalised recommendations